Montana, 2015

Heavy Rain in Montana, June 29, 2015

June 29, 2015 · NWS MSO · 1 event in 1 county or zone

On Monday June 29th a thunderstorm hit Anaconda and produced some minor flooding. High intensity rain fell on nearly barren hillsides above the north side of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On Monday June 29th a thunderstorm hit Anaconda and produced some minor flooding. High intensity rain fell on nearly barren hillsides above the north side of town. Mud and water flowed down the slope and around 10 homes, a few of which sustained minor damage, and some water in their basements. An estimated 1 to 1.25 inches of rain fell between West Valley and Anaconda in about an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 1:47 PM MST, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 29, 1:47 PM MST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MDT MON JUN 29 2015

.DISCUSSION...Much of the region has been covered by clouds for
most of the day. But clearing has occurred in Lemhi County and
southwest Montana providing a trigger (heating) for the
development of thunderstorms. Skies will further clear from south
to north and as they do scattered thunderstorms will develop
across the entire region and persist through around midnight.
Convective activity will quickly diminish overnight as drier air
moves into the region.

Tuesday and Wednesday will bring a return to dry with continued
above normal temperatures (in the lower to mid 90s). But even
hotter conditions appear likely late in the week through the 4TH
OF JULY WEEKEND. Mid to even upper 90s are possible Friday
through Sunday.

Confidence is growing regarding the potential INCREASING WESTERLY
WINDS during the Friday and/or Saturday time frame. This could
pose fire weather issues given the dry conditions presently in
place. Stay tuned.

&&

.AVIATION...Scattered thunderstorms will develop the rest of this
afternoon and evening possibly impacting all terminals. The impact
from storms will be locally heavy rain, small hail and gusty
outflow winds. Expect convection to persist through 30/0600z. The
atmosphere dries out behind the passing front Wednesday through
the rest of the week.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 29, 5:11 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
611 PM MDT MON JUN 29 2015

MTZ005-006-300100-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
611 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANITE AND CENTRAL
RAVALLI COUNTIES UNTIL 700 PM MDT...

AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DARBY...OR 14 MILES SOUTH OF HAMILTON...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DARBY...CONNER...CHARLOS HEIGHTS...COMO AND SKALKAHO PASS.

LAT...LON 4585 11429 4606 11435 4641 11366 4598 11351
TIME...MOT...LOC 0010Z 236DEG 36KT 4604 11418

DVC
Local storm report, Jun 29, 5:31 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
631 PM MDT MON JUN 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 N DARBY               46.05N 114.18W
06/29/2015  E0.25 INCH       RAVALLI            MT   PUBLIC

            HAIL LASTED 10 MINUTES. ALSO EXPERIENCED
            GUSTY WINDS, ESTIMATED AS HIGH AS 50 MPH.

&&

DVC
Special weather statement, Jun 29, 6:01 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
701 PM MDT MON JUN 29 2015

IDZ006-MTZ005-006-300200-
SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
701 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO...WEST CENTRAL
GRANITE AND CENTRAL RAVALLI COUNTIES UNTIL 800 PM MDT/700 PM PDT/...

AT 700 PM MDT /600 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF DARBY...OR 20 MILES SOUTHWEST OF
HAMILTON...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL, HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...WOODSIDE...CORVALLIS...SKALKAHO PASS...CHARLOS
HEIGHTS...COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4585 11429 4595 11450 4651 11406 4626 11369
TIME...MOT...LOC 0100Z 214DEG 23KT 4597 11434
Local storm report, Jun 29, 6:12 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
712 PM MDT MON JUN 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 E CHARLOS HEIGHTS     46.13N 114.13W
06/29/2015  E0.50 INCH       RAVALLI            MT   TRAINED SPOTTER

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Jun 29, 7:15 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
815 PM MDT MON JUN 29 2015

IDZ006-MTZ005-006-300315-
SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
815 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...WEST CENTRAL
GRANITE AND NORTHWESTERN RAVALLI COUNTIES UNTIL 915 PM MDT/815 PM
PDT/...

AT 815 PM MDT /715 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES SOUTHWEST OF HAMILTON...MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL, HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WOODSIDE...VICTOR...PINESDALE...CORVALLIS...CHARLOS
HEIGHTS AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4603 11437 4616 11453 4653 11397 4633 11372
TIME...MOT...LOC 0215Z 230DEG 24KT 4616 11435
Special weather statement, Jun 29, 8:42 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
942 PM MDT MON JUN 29 2015

MTZ001-300445-
KOOTENAI/CABINET REGION MT-
942 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 1045 PM MDT...

AT 939 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF
COPELAND TO SANDPOINT...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND FOR SOME AREAS 50 MPH WINDS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBBY...EUREKA...TROY...REXFORD...KOOTENAI FALLS...YAKT AND YAAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4900 11491 4826 11557 4824 11605 4890 11605
      4900 11595
TIME...MOT...LOC 0339Z 260DEG 34KT 4911 11581 4828 11654

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Deer Lodge

When
June 29, 8:45 PM MST to 9:30 PM MST
Where
Deer Lodge County, 0.67 mi WNW of Anaconda
Property damage
$15,000
Reported by
Public
Coordinates
46.135, -112.962

A cluster of thunderstorms brought heavy rain just west of Anaconda. Edward from Anaconda reported 0.59 inches of rain and his friend who lives to the west recorded 1.13 inches of precipitation. The intense rain caused mud run off into a basement.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582653.